Camilla* began taking fluoxetine, an SSRI or “selective serotonin re-uptake inhibitor”, after being diagnosed with moderate depression in 2018. It wasn’t long before she lost her ability to orgasm.
“I noticed symptoms of sexual dysfunction around a month after starting [SSRIs],” she says. “My symptoms included no sex drive at all, and it was impossible to orgasm. It lasted the whole duration of me taking them.”
Camilla, now 22, was in a long-term relationship at the time, and feels this drove a wedge between herself and her partner. “I felt like I didn’t really have the option to properly physically connect with my partner and felt bad about it,” she says.
Like Camilla, I also began taking an SSRI – sertraline – two years ago. I still have the sad, creased-up bit of paper that came with my first prescription listing all the potential side effects, and there are a lot. The NHS website counts headaches, dizziness and insomnia as some of the most common, but another which is less openly spoken about is sexual dysfunction.
I suffered from this too. I spent hours scrolling through Reddit forums about people who still couldn’t orgasm years after coming off SSRIs. Some had even relapsed because their sex lives had become so abysmal. I panicked and confided in some of my closest friends who suggested that I go to my GP, but I never went. Despite the extensive research on the link between regular sex and health and happiness, it felt trivial – stupid even – to go to the doctors about it.
Of course, lack of sex drive due to antidepressants is neither trivial nor stupid, and it’s an issue that effects millions: a recent government report found that 7.3 million people in the UK are on antidepressants. A 2017 study meanwhile, showed that altered libido, vaginal dryness and orgasmic problems can be caused by SSRIs, and this isn’t an uncommon side effect either – up to 40 percent of people taking an antidepressant develop some sort of sexual dysfunction. As lockdown saw a 15 percent increase in antidepressant prescriptions across the UK, it looks as though more people are set to struggle with their sex lives.
Issy*, 21, has been on sertraline for nearly a year. She says that within a week of starting the medication, her libido plummeted. “I was feeling a lot better in terms of my mental health, but I had little to no interest in sex. I was single at the time so this didn’t pose a huge problem to me, but I was slightly worried it would be permanent,” she says. “When I did eventually get my libido back, I found it difficult to orgasm for a couple of months and experienced a little dryness.”
On top of dealing with her preexisting mental health difficulties, Issy found herself grappling with this new sexual dysfunction. She says at times she felt as though she had to “choose between my mental health and having a healthy sex life”.
“I remember consulting Google because I felt too ashamed to speak to the doctor about it – unfortunately there’s still very much a stigma surrounding female pleasure,” she tells VICE. “Everything I read made it seem like it would be permanent, but from my own personal experience things can go back to normal after your body has gotten used to the medication.”
Why do SSRIs impact some women in this way? Dr. Yacov Reisman is a urologist, sexologist and medical director, and he explains that the increased serotonin levels caused by antidepressants can lead to sexual dysfunction. “[Sexual problems] can also stem from depression itself, as well as other health conditions,” he says.
Lola* started taking sertraline ten months ago and she too lost her ability to orgasm. “The thought of my boyfriend touching me intimately really freaked me out. When we did have sex, I still got wet but I could never cum. No matter what we tried it was like there was a wall we couldn’t get past,” she says. “Even when I was by myself, no luck.”
Lola has seen some improvement since, although things aren’t completely back to normal. “I spoke to my GP about it and they told me there was nothing they could do. I looked on the internet but most of the content I found was focused on guys not being able to cum or get hard on SSRIs,” she says. “I stuck with [sertraline] and bought a new vibrator. I still don’t cum as much as I used to, but at least I’m able to now.”
It’s disturbing but not surprising that Lola couldn’t get much support. There has been staggeringly little research on female pleasure in general, let alone research on how female sexual dysfunction links to antidepressant use. Currently, less than 2.5 percent of publicly funded research is dedicated to reproductive health, despite the fact that one in three women will suffer from a severe sexual health problem at some point during their lifetime. This plus the fact that culturally, female pleasure has always been seen as secondary to male pleasure, suggests that it’ll likely be a long time before the issue loses its stigma and women experiencing SSRI-related sexual dysfunction can easily access practical advice or help.
So, what can sufferers do now? “Communication with your partner and a healthcare professional is very crucial to getting sex lives back on track,” Dr. Reisman says. “Changing medication is a possibility, [or] dose adjustment is possible when a high dose of medication is being taken. Or adding a new medication in addition to the antidepressant. Keep in mind that changing medications, adjusting doses, or adding new medication should always be done under a doctor’s care.”
There are options, and there is always hope that your body will adjust and go back to normal with time – like it did for me.
It’s also important to keep in mind that sex has a fluid definition: you can have sex without penetration or cumming, and solo sex can be just as fun as it is with a partner. Reframing the way you view sex might also help you to relax and enjoy the moment. As Dr. Reisman says, “focus on intimacy and sexual pleasure and not just on sexual performance is important”.
Which, to be honest, is good advice for anyone having sex.
*Names have been changed